Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 13, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Mar 16, 2023, 3:19 PM EDT for 8 counties in Tennessee. It took effect at Mar 16, 2023, 8:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2023, 3:19 PM EDT (19:19 UTC)
- In effect from
- Mar 16, 2023, 8:00 PM EDT
- Expired
- Mar 17, 2023, 2:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3373 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WWUS74 KMRX 161919 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 319 PM EDT Thu Mar 16 2023 TNZ018-041-043-045-047-072-074-087-170330- /O.NEW.KMRX.WI.Y.0013.230317T0000Z-230317T1800Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 319 PM EDT Thu Mar 16 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT FRIDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of east Tennessee. * WHEN...From 8 PM this evening to 2 PM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
758 WWUS74 KMRX 170033 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 833 PM EDT Thu Mar 16 2023 TNZ018-041-043-045-047-072-074-087-171000- /O.CON.KMRX.WI.Y.0013.000000T0000Z-230317T1800Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 833 PM EDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT FRIDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of east Tennessee. * WHEN...From 8 PM this evening to 2 PM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
131 WWUS74 KMRX 170726 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 326 AM EDT Fri Mar 17 2023 TNZ018-041-043-045-047-072-074-087-171800- /O.CON.KMRX.WI.Y.0013.000000T0000Z-230317T1800Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 326 AM EDT Fri Mar 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Far east Tennessee Mountains and Foothills * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086- 098>102-VAZ001-002-005-006-008-172100- /O.NEW.KMRX.FZ.A.0003.230318T0700Z-230318T1300Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea- Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Scott VA-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 326 AM EDT Fri Mar 17 2023 /226 AM CDT Fri Mar 17 2023/ ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 27 possible. * WHERE...Much of southwest North Carolina, east Tennessee and southwest Virginia. * WHEN...From late tonight through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$
198 WWUS74 KMRX 171410 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1010 AM EDT Fri Mar 17 2023 NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086- 098>102-VAZ001-002-005-006-008-180300- /O.UPG.KMRX.FZ.A.0003.230318T0700Z-230318T1300Z/ /O.NEW.KMRX.FZ.W.0005.230318T0700Z-230318T1300Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea- Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Scott VA-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1010 AM EDT Fri Mar 17 2023 /910 AM CDT Fri Mar 17 2023/ ...FREEZE WARNING IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM EDT /8 AM CDT/ SATURDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Portions of southwest North Carolina, east Tennessee and southwest Virginia. * WHEN...From 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/ Saturday. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TNZ018-041-043-045-047-072-074-087-171800- /O.CON.KMRX.WI.Y.0013.000000T0000Z-230317T1800Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1010 AM EDT Fri Mar 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Far east Tennessee Mountains and Foothills. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 16, 1:18 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 16, 1:18 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Morristown TN 118 PM EDT Thu Mar 16 2023 ...New AVIATION... .UPDATE... Issued at 952 AM EDT Thu Mar 16 2023 For the morning update have allowed the Freeze Warning to expire as almost all surface observations are back above freezing, and the few remaining obs just below freezing in the warning should reach the freezing mark any time now. Have adjusted hourly temperatures through the morning to come more in line with surface observations, but overall only minor tweaks have been made. Based on high resolution guidance coming in, it seems like we may need to issue a wind advisory for the mountains overnight into tomorrow as the low level jet moves into the southern Appalachians. Will likely wait until the 12z data has all rolled in before issuing the Wind Advisory. && .SHORT TERM... (Today and tonight) Issued at 307 AM EDT Thu Mar 16 2023 Key Messages: 1. Warmer temperatures expected today. 2. Low afternoon RH will also coincide with increasing winds. 3. Rain moves in late tonight ahead if incoming front slated for Friday arrival. Discussion: Surface low development is underway across the Colorado high plains early this morning in response to an upper trough over the northern Rockies and subtropical jet moving into New Mexico. Downstream, ridging will build over the southern Appalachian region today while surface high pressure shifts to the mid-Atlantic seaboard. Resulting southerly flow should make for a pleasant day today, with highs climbing into the low to mid 60s across much of the lower elevation portions of the CWA this afternoon. This evening and overnight, the Colorado surface low shifts into the upper midwest. Trailing cold front will be moving east through western and middle TN by the end of the period. Ahead of it, showers look to spread into our CWA by just before daybreak tomorrow morning. Have PoPs ramping up accordingly after midnight tonight but the best rain chances will reside in the long term period. Lastly, despite increasing southerly flow and dewpoints, today will be another afternoon of low RH values. Warming and sufficient mixing will offset any moisture advection. As such, widespread values of 25 to 30 percent are expected again today. This will also coincide with increasing winds this afternoon. Certainly doesn't look like Red Flag conditions will be met, but believe that fire weather concerns will be a little elevated today vs recent days. At this time, will just highlight in the fire weather forecast, but a Fire Danger Statement could be needed. && .LONG TERM... (Friday through Wednesday) Issued at 307 AM EDT Thu Mar 16 2023 Key Messages: 1. Widespread precipitation for Friday, ending Friday night as an anomaly strong cold air mass moves into the southern Appalachians. 2. Precipitation will change to snow showers/flurries before ending across the higher terrain. Light snow accumulations, generally less than 1 inch expected across the higher elevations of the far east Tennessee Mountains. 3. Windy conditions expected Friday especially over the higher elevations. 4. For Friday night through the weekend, unseasonably chilly conditions make a return. Highs and lows will be near 15 degrees below normal with a hard freeze for Saturday and Sunday nights. 5. Another system tracks across far southeast United States early next week. Limited affects expected across the southern Appalachians Discussion: For Friday, a strong cold front will sweep across the region. Favorable jet dynamics to support fronto-genesis along this boundary. NAEFS shows slight elevated 850mb moisture transport and PW values with this system. Widespread area of showers anticipated with GEFS and HREF showing rainfall amounts up to 0.5 inch across southwest VA/northeast TN to near 1 inch over southeast TN/southwest NC. Heaviest rainfall from the Smoky Mountains to southwest NC where amounts up 1.5 inches possible. Strong southwest low-level jet Friday with 850mb winds of 45-55 knots. Windy conditions are likely across the mountains with breezy conditions across the valley. For Friday evening/night, vertical temperature profile drops enough to change the precipitation to light snow before ending mainly across the higher elevations of the far east Tennessee Mountains. Snowfall of 0.5 to 1 inch possible over the highest elevations. For this weekend, an unseasonably cold weekend for mid March. Temperatures will be 15+ degrees below normal with a hard freeze likely for Saturday and Sunday nights. Another system will move across far southeast United States. Extended models differ on how much phasing occurs between the northern stream short-wave that moves east across the mid-section of the nation into the Appalachians and the southern stream system over far southeast. GFS shows greater phasing with better chance of precipitation while the latest ECMWF shows little to none keeping us dry. Will maintain slight PoPs but confidence very low. && .AVIATION... (18Z TAFS) Issued at 115 PM EDT Thu Mar 16 2023 Wind gusts should slowly increase this afternoon ahead of an approaching front. Expect the front to move in overnight and into tomorrow when precipitation slowly tappers off. Still some uncertainty with how quickly visibilities and ceilings will recover after the rain tomorrow, but MVFR to VFR conditions look the most likely at this point. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 51 63 32 51 / 80 90 0 0 Knoxville McGhee Tyson Airport, TN 49 62 30 49 / 70 90 20 0 Oak Ridge, TN 48 60 29 49 / 80 90 10 0 Tri Cities Airport, TN 42 60 30 46 / 50 90 40 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....DH AVIATION...
Hazardous weather outlook, Mar 16, 3:19 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 319 PM EDT Thu Mar 16 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 319 PM EDT Thu Mar 16 2023 /219 PM CDT Thu Mar 16 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Gusty winds are expected this evening and into tomorrow in the higher elevations of the eastern Tennessee Mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will sweep through the area on Friday. Gusty winds are expected ahead of the front, especially in the mountains. Behind the front, unseasonably cold temperatures return with a hard freeze expected Saturday and Sunday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Wind Advisories in Tennessee, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.